Hail, Lee
- When
- February 23, 11:05 PM CST to 11:07 PM CST
- Where
- Lee County, 3 mi NW of Amboy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.751, -89.371
Nickel to quarter size hail completely covering the ground was reported.
Scattered thunderstorms moved across parts of northern Illinois during the late evening of February 23rd and the early morning of February 24th producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northern Illinois during the late evening of February 23rd and the early morning of February 24th producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 23, 8:44 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
844 PM CST Thu Feb 23 2017
.UPDATE...
844 PM CST
Primary change to going forecast this evening was to sharpen up
the temperature gradient across the area tomorrow. Strong warm
front is looking increasingly likely to make it as far north as
about I-80, with areas north of the front likely to see low
clouds, fog, drizzle, and occasional showers with stiff northeast
winds likely to hold temps in the upper 30s or lower 40s. GFS and
NAM have been consistent their past few runs with this, though
RAP and HRRR are a bit more gung-ho on bringing the front a bit
farther north, especially given the tendency for the cold lake to
retard northward advancing warm fronts this time of year.
To the south of the boundary temperatures should climb well into
the 60s with 70 not out of the question far south if the sun
breaks out. Big question convectively for tomorrow is how far west
will initiation occur. Impressive EML advecting into the area
should provide for a strong capping inversion that will take some
work to overcome, though strong forcing and heating in the warm
sector should eventually cause cap to break, just a matter of
whether it is over our eastern CWA or just to our east. Unusually
strong instability for this time of is progged tomorrow with very
strong shear as well, leading to the potential for supercells and
damaging wind producing line segments. At this distance, too hard
to say exactly where initiation will take place, so no changes
made to that aspect of the forecast this evening.
Continued isentropic ascent tonight should lead to continued
development of scattered showers and eventually some thunderstorms
too as steeper lapse rates advect north and lead to increasing
elevated instability. Overall, forecast for tonight appears to be
in good shape. Did add some fog to the forecast for late tonight
and especially Friday morning north of the warm front, where some
locally dense fog could form, especially north of the warm front
close to the surface low.
Izzi
&&
.SHORT TERM...
230 PM CST
Tonight through Friday...
Several forecast concerns through the short term period, including
large north-south temperature gradient, locally heavy rainfall,
timing/extent of thunderstorms, and the potential for severe
weather Friday afternoon across the southeastern parts of the cwa.
Deepening surface low pressure was over far southwestern Kansas
this afternoon, with a nearly stationary frontal boundary
extending northeast into central IL and IN. This low is expected
to propagate to near far southern Lake Michigan by mid-afternoon
Friday, in response to a strong mid-level short wave ejecting from
the central Rockies. Isentropic upglide was already developing
into the region this afternoon, as indicated by rain spreading
into western IL per regional radar mosaic. Increasing south winds
above the warm frontal inversion into this evening will support
strengthening moisture transport, and an increase the coverage
and intensity of showers/rain. Guidance focuses the greatest pops
and rainfall amounts generally along/north of the I-88 corridor
across northern IL, with high-res members eventually shifting
focus mainly across and north of the IL/WI border area early
Friday morning. Forecast soundings depict precipitable water
values approaching 1.00" late tonight, with blended guidance QPF
of 0.75-0.95 inches north of I-88 indicated through Friday.
Thunderstorm potential appears fairly high for late February, with
a plume of steep mid-level lapse rates (700-500 mb >7.5 C/km)
atop 40-50 kt southwest low-level jet late this evening into early
Friday morning. Forecast soundings depict anywhere from 150-450
J/kg of elevated mucape which should support embedded thunder
especially across the aforementioned area overnight.
The surface low is progged to be over far northeast MO/western IL
near Quincy by 12Z Friday, with general model agreement in taking
it across the southern parts of the Chicago metro/far southern
Lake Michigan during the mid-late afternoon hours. With the mid-
level dry slot spreading across the cwa from the southwest during
the afternoon, the focus for surface-based thunderstorm
development is across the southeast parts of the cwa, especially
east of I-55 and along/south of I-80 (with much of the high res
CAM guidance highlighting areas from I-57 east). SPC has
appropriately tightened up the western part of the day 2 slight
risk a little further east of their previous outlook. WRF and GFS
soundings indicate fairly substantial capping around 750 mb,
though large scale height falls associated with ascent with
approaching mid-level wave, divergent left exit region of upper
jet and surface cold front should be enough to force a narrow
band of convection along/just ahead of the front during the
afternoon. While mlcapes are fairly week (<500 J/kg for the most
part), 40-50 kts of effective shear will support storm
organization. While some supercell structures are possible, the
primary severe threat should be damaging winds from convection
within gusty southwesterly 25-35 kt background wind field. Storms
should exit the cwa prior to sunset. Back to the west, the
southeastern periphery of the synoptic deformation precip should
spread in during the afternoon, but should remain all liquid
through sunset. Occasional light rain/drizzle is possible earlier
in the day as well across much of the area as low levels remain
moist beneath the mid-level dry slot and increasing deep layer
ascent.
Temperatures will continue to depict a large north-south variance
across the forecast area. Cool northeast winds north of the warm
front and low track will produce temps mainly in the 30s and 40s
this evening, but will slowly rise into the 40s-50s by Friday as
the low approaches. Farther south 50s overnight will warm to the
60s Friday before colder air surges in late.
Ratzer
&&
.LONG TERM...
Friday night through Thursday...
214 pm...Main forecast concern is the potential for accumulating
snow early Saturday morning...mainly across the northern half of
the cwa...along with much colder temps. Active pattern next week
with various systems but with low confidence.
Much if not all of the convection is expected to be east of the
area by early Friday evening as colder air spreads across the
region and a dry slot moves across the area in the evening. Wrap
around moisture on the back side of the departing low will move
across the area late Friday night into Saturday morning. Qpf
amounts by Saturday morning could approach a tenth of an inch
across the north...lowering to trace amounts across the south.
With the colder air arriving a bit faster...precip should
transition to mainly snow by late evening and continue through mid
morning on Saturday. While snow amounts have gone up...generally
around an inch north of I-88...trailing to a few tenths along
I-80...there is still quite a bit of uncertainty as to how much
snow may accumulate on pavement. While the ground will be warm...
air temps will be falling into the mid/upper 20s by sunrise
Saturday. If the snow is able to fall quickly and heavy enough...
there could be some accumulation on pavement but confidence is
low from this distance. Northwest winds will become strong/gusty
Friday night and continue into Saturday but there remains
differences as to how strong winds will become. Gusts into the
30-35 mph look reasonable currently with speeds/gusts diminishing
with sunset Saturday evening as a ridge of high pressures moves
across the area Saturday night.
Southerly winds could become breezy/gusty Sunday as the gradient
tightens between the departing ridge and a trough moving across
the western Great Lakes with low pressure moving from the southern
plains Sunday to the Ohio Valley Monday...as it weakens. The Ecmwf
remains dry with system while the Gfs lifts precip into the
southern cwa and maintained chance pops for this potential. And if
precip did materialize...it could be a mix of rain/snow but
confidence remains low.
Another ridge of high pressure moves across the area Monday night
as the next low moves from the central plains Monday night to the
upper Great Lakes Wednesday though the Gfs favors a weaker low
tracking through the Ohio Valley. Trended more toward the Ecmwf
which would suggest mainly rain Tuesday/Wednesday with precip
ending before colder air arrives. Confidence remains low with this
system as well. Both models then show a clipper system moving
across the area Thursday night and from this distance...are in
fair agreement. Thermal profiles would support mainly snow with
this clipper. cms
&&
.AVIATION...
For the 00Z TAFs...
Multiple potential weather related aviation problems over the next
24 hours. First, SHRA will continue to develop and move across the
terminals this evening. MVFR CIGS partially a result of the lake
should hold and eventually develop farther inland and build down
to IFR this evening. Isolated to scattered thunderstorms expected
to develop later this evening and there's a reasonably good chance
that SCTD TSRA will affect or be close to the terminals at times
tonight. Latest high-res guidance would continue to support most
likely timing for potential thunder in the late evening/early
overnight timing from the previous TAFs.
Continued moistening of the low levels and slowly approaching
warm front favor lowering CIGS and VSBY, with cold wind off the
lake further favoring very low CIGS and potential for dense fog
Friday morning as warm front attempts to lift north. For now, kept
the denser fog potential in a PROB30 group due to inherent
uncertainties in forecasting fog, however synoptic pattern quite
favorable for dense fog north of a strong warm front and MOS
guidance is hitting the threat fairly hard as well.
Latest guidance would support surface low tracking just south of
the terminals, except perhaps GYY could pop into the warm sector
Friday. North of the surface low track, very little improvement in
CIGS expected and dense fog potential could even linger into the
afternoon until winds back to northwest later in the afternoon.
Largely followed the trends of previous TAFs which showing
improvement in the afternoon, but feel this is an optimistic
solution assuming the sfc low tracks to our south. Winds should
swing around to the west or northwest late in the afternoon or
early in the evening, but stronger/gustier winds will likely hold
off until later in the evening with the better push of cold air.
Izzi
&&
.MARINE...
214 pm...Low pressure over the south/central plains will move
northeast to the southern tip of Lake Michigan Friday evening and
then into Quebec Saturday. Strong northeasterly winds will
increase to gale force tonight as the gradient tightens ahead of
this approaching low. While gales will diminish Friday evening...
speeds will remain in the 30kt range and then as colder air
spreads across the region and the gradient tightens...northwest
gale force winds are possible from early Saturday morning through
Saturday afternoon. A ridge of high pressure will move across the
southern lakes region Saturday night with winds shifting southerly
Sunday and a period of 30 kts is possible especially on the
southern half of the lake. Another strong area of low pressure may
move across the upper midwest and northern lakes region Tuesday
into Wednesday next week. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Small Craft Advisory...NEARSHORE WINTHROP TO WILMETTE HARBORS UNTIL 3 PM Friday.
Small Craft Advisory...LMZ741-LMZ742-LMZ743-LMZ744 UNTIL 9 AM
Friday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 334 PM CST Thu Feb 23 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 242145- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 334 PM CST Thu Feb 23 2017 /434 PM EST Thu Feb 23 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Limited Thunderstorm Risk. DISCUSSION: Isolated thunderstorms are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Elevated Severe Thunderstorm Risk. Elevated Snow Risk late at night. Saturday... Limited Snow Risk. DISCUSSION: Isolated thunderstorms are possible north of I-80 early Friday morning, none of those are expected to be severe. Additional scattered thunderstorms are expected to develop Friday afternoon, especially across northwest Indiana and points eastward. If thunderstorms develop before they move east of the outlook area, then there is a risk that they could become severe. If severe weather occurs, the primary risk would likely be damaging winds. A period of snow is expected Friday night into early Saturday morning. Some minor accumulations are possible, especially near the Wisconsin border where up to an inch could fall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: East northeast at 30 to 40 mph. && LMZ740>745-242145- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 334 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Hazardous Conditions for Small Craft are likely. There is a chance of thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday and Saturday... Hazardous Conditions for Small Craft are likely. Wednesday... Hazardous Conditions for Small Craft are likely. There is a chance of thunderstorms Friday. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-242145- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 334 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Gale force winds are likely over northern and central portions of the lake late tonight. There is a chance of thunderstorms southern portions of the lake. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gale force winds are likely over northern and central portions of the lake Friday, with gales lingering into Friday evening north. There is a chance of thunderstorms southern portion of the lake Friday. Gale force winds are likely Saturday. && Izzi Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement National Weather Service Chicago/Romeoville Il 1043 PM CST THU FEB 23 2017 ILZ010-240500- Lee IL- 1043 PM CST THU FEB 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 1100 PM CST... At 1043 PM CST, Doppler radar was tracking a strong thunderstorm over Walnut, or 14 miles northwest of Princeton, moving northeast at 55 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Walton and Amboy around 1100 PM CST. Other locations impacted by this storm include Harmon. LAT...LON 4175 8963 4175 8928 4158 8944 4159 8963 TIME...MOT...LOC 0443Z 217DEG 50KT 4155 8963 IZZI
The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 05:03 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter size hail completely covering the ground was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722429, 722430.